Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 1, NWS Houston/Galveston, TX

January 22, 2015Brazoria County, Galveston County, Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jan 22, 2015, 1:00 PM CST for Brazoria County, Galveston County, Harris County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2015, 1:00 PM CST (19:00 UTC)
Expired
Jan 22, 2015, 3:00 PM CST
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Brazoria County, TX, Galveston County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 1 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2015-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2015-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WGUS54 KHGX 221900
FFWHGX
TXC039-167-201-222100-
/O.NEW.KHGX.FF.W.0001.150122T1900Z-150122T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
100 PM CST THU JAN 22 2015

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN HARRIS COUNTY IN SOUTHEASTERN TEXAS...
  GALVESTON COUNTY IN SOUTHEASTERN TEXAS...
  CENTRAL BRAZORIA COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 300 PM CST
    
* AT 1257 PM CST...RAINFALL TOTALS CONTINUE TO INCREASE ACROSS THE 
  AREA WITH PERSISTENT MODERATE TO HEAVY RAIN ACROSS THE WARNED 
  AREA. RAIN GAGES INDICATE 2 TO 3 INCHES OF RAIN HAS FALLEN AND 
  ANOTHER COUPLE OF INCHES IS POSSIBLE IN THE NEXT 1 TO 2 HOURS AS 
  RATES INCREASE. ADDITIONAL HEAVY RAIN WILL LIKELY RUNOFF AND 
  PRODUCE FLASH FLOODING. DO NOT DRIVE ACROSS WATER COVERED ROADWAYS!

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SOUTHEASTERN PASADENA...SOUTHEASTERN PEARLAND...LEAGUE CITY...
  BAYTOWN...TEXAS CITY...FRIENDSWOOD...LA PORTE...DEER PARK...
  NORTHERN LAKE JACKSON...ALVIN...ANGLETON...DICKINSON...LA MARQUE...
  SANTA FE...SEABROOK...WEBSTER...HITCHCOCK...MANVEL...KEMAH AND
  CLEAR LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 2933 9490 2921 9512 2921 9519 2919 9519
      2907 9556 2933 9560 2939 9557 2971 9502
      2973 9502 2979 9492 2972 9495 2969 9492
      2970 9500 2963 9502 2960 9498 2954 9502
      2949 9491 2947 9495 2943 9489

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 11:58 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 22, 11:58 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1158 AM CST THU JAN 22 2015

.AVIATION...
CONTINUED RAIN & IFR CIGS FOR THE NEXT SEVERAL HOURS. MODERATE TO
OCCASIONALLY HEAVY DOWNPOURS FROM THE METRO AIRPORTS TO THE COAST
THRU 21-22Z AS SURFACE LOW (NOW NEAR MATAGORDA) MOVES UP THE
COAST. WINDS WILL BE BACKING TO THE NE-N-NW AS THIS OCCURS WITH
CONTINUED GUSTS >20KT. PRECIP SHOULD TAPER OFF FROM WEST TO EAST
LATE IN THE AFTN AND EARLY EVNG. IFR CIGS, -DZ/BR WILL CONTINUE
OVERNIGHT. LOOKING LIKE ANOTHER SHOT OF -RA AFTER 10Z WITH
APPROACHING UPPER TROF. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      40  48  35  58  39 /  50  40  10  10  10
HOUSTON (IAH)              42  49  35  59  39 /  60  30  10  10  10
GALVESTON (GLS)            44  49  39  55  46 /  60  30  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST TONIGHT FOR
     THE FOLLOWING ZONES: BRAZORIA...CHAMBERS...GALVESTON...
     JACKSON...MATAGORDA.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 7 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Jan 22, 4:28 AM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
428 AM CST THU JAN 22 2015

TXZ163-164-176>179-195>200-210>214-226-227-235>238-231030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
428 AM CST THU JAN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING COASTAL TROUGH THIS EVENING WILL LEAD TO STRONG
NORTHERLY WINDS ALONG THE COAST. SUSTAINED WINDS WILL BE NEAR 25
MPH WITH GUSTS OF 30 TO 35 MPH. WINDS WILL EASE AFTER MIDNIGHT AS
THE TROUGH MOVES EAST OF THE REGION.

WIDESPREAD LIGHT TO MODERATE RAIN WITH ISOLATED THUNDERSTORMS WILL
SPREAD ACROSS THE REGION TODAY. RAINFALL TOTALS WILL AVERAGE 1-2
INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-231030-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
428 AM CST THU JAN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING COASTAL TROUGH WILL STRENGTHEN WINDS ACROSS THE
COASTAL WATERS TODAY. GALE FORCE GUSTS ARE POSSIBLE BY LATE
AFTERNOON AND CONTINUING THROUGH THE OVERNIGHT HOURS. ABOVE
NORMAL TIDE LEVELS ARE ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE FORCE WIND GUSTS ARE POSSIBLE THROUGH FRIDAY MORNING. WINDS
WILL BEGIN TO WEAKEN LATE FRIDAY AS THE TROUGH EXITS TO THE EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jan 22, 12:53 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1253 PM CST THU JAN 22 2015

TXZ213-214-227-237-238-222200-
HARRIS-CHAMBERS-FORT BEND-BRAZORIA-GALVESTON-
INCLUDING THE CITIES OF...HOUSTON...PASADENA...KATY...TOMBALL...
HUMBLE...WINNIE...MONT BELVIEU...ANAHUAC...SUGAR LAND...
MISSOURI CITY...RICHMOND...ROSENBERG...PEARLAND...LAKE JACKSON...
ALVIN...ANGLETON...FREEPORT...LEAGUE CITY...TEXAS CITY...
FRIENDSWOOD...GALVESTON
1253 PM CST THU JAN 22 2015

...STRONG WIND GUSTS AND LOCALLY HEAVY RAIN POSSIBLE THROUGH 4 PM...

RAINFALL ASSOCIATED WITH A SURFACE LOW MOVING UP THE COAST WILL BE
LOCALLY HEAVY AT TIMES. STREET FLOODING WILL BE A POSSIBILITY AT
THE TYPICAL SUSCEPTIBLE LOCATIONS...WITH THE MORE FAVORED AREAS
SOUTH OF INTERSTATE 10.

IN ADDITION...HEAVIER DOWNPOURS WILL BE CAPABLE OF MIXING STRONGER
WINDS ALOFT TO THE SURFACE. WIND GUSTS TO 45 MPH WILL ALSO BE
POSSIBLE.

THIS LOW SHOULD BE PUSHING EAST OF THE AREA LATE IN THE AFTERNOON
AND EARLY EVENING ENDING THE HAZARDOUS WEATHER THREAT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 4:01 AM CSTSmall Craft AdvisoryHGX48 hr
Jan 22, 4:06 AM CSTWind AdvisoryHGXBrazoria, Chambers, Galveston, Jackson, Matagorda24 hr
Jan 22, 12:15 PM CSTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris, Matagorda2 hr
Jan 22, 12:54 PM CSTSpecial Marine WarningHGX36 min
Jan 22, 1:27 PM CSTSpecial Marine WarningHGX2 hr
Jan 22, 1:48 PM CSTAreal Flood AdvisoryHGXBrazoria, Chambers, Galveston, Liberty117 min
Jan 22, 2:53 PM CSTSpecial Marine WarningHGX22 min
Jan 22, 3:25 PM CSTSpecial Marine WarningHGX80 min
Jan 22, 3:54 PM CSTSpecial Marine WarningHGX2 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.